SeMA Journal

, Volume 74, Issue 3, pp 299–317 | Cite as

Variational methods for non-variational problems

  • Pablo PedregalEmail author


We propose and describe an alternative perspective for the study of systems of boundary value problems governed by ODEs. It is based on a variational approach that seeks to minimize a certain quadratic error understood as a deviation of paths from being a solution of the corresponding system. We distinguish two situations depending on whether the problem has or has not divergence structure. In the first case, the functional is not a typical integral functional as the ones examined in the Calculus of Variations, and we have to resort to the Palais–Smale condition to show existence of minimizers. In the case of a fully non-linear problem, however, the functional is an integral, local functional of second order. We illustrate the method with some numerical simulations.


Non-local functionals Non-linear problems Optimality conditions 

Mathematics Subject Classification

49J05 49K05 49M05 


  1. 1.
    Amat, S., Pedregal, P.: A variational approach to implicit ODEs and differential inclusions. ESAIM-COCV 15(1), 139–148 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Amat, S., Pedregal, P.: On a variational approach for the analysis and numerical simulation of ODEs. Discrete Contin. Dyn. Syst. A 33(4), 1275–1291 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Ascher, U.M., Mattheij, R.M.M., Russell, R.D.: Numerical solution of boundary value problems for ordinary differential equations. Classics in Applied Mathematics. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (1995)Google Scholar
  4. 4.
    Bochev, P., Gunzburger, M.: Least-squares finite element methods. In: Proc. ICM2006, vol. III, pp. 1137–1162 (2006)Google Scholar
  5. 5.
    Costa, D.G.: An invitation to variational methods in differential equations. Birkhäuser, Boston (2007)Google Scholar
  6. 6.
    Dacorogna, B.: Direct methods in the calculus of variations, 2nd edn. Springer, New York (2008)zbMATHGoogle Scholar
  7. 7.
    Glowinski, R.: Numerical methods for nonlinear variational problems. Springer series in computational physics. Springer, New York (1984)Google Scholar
  8. 8.
    Lions, J.L.: Optimal Control of Systems governed by Partial Differential Equations. Springer, Berlin (1971)CrossRefzbMATHGoogle Scholar
  9. 9.
    Pedregal, P.: On error functionals. SeMA J. 65, 13–22 (2014)CrossRefGoogle Scholar

Copyright information

© Sociedad Española de Matemática Aplicada 2017

Authors and Affiliations

  1. 1.INEI, Universidad de Castilla La ManchaCiudad RealSpain

Personalised recommendations